Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 18, 1998, 11:44 PM CDT for Custer County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 11:44 PM CDT (04:44 UTC)
- Expired
- May 19, 1998, 12:35 AM CDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:57 PM CDT | Hail 0.75 | Mason City, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 3196 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS1 KLBF 190442 RRA SVRLBF NEC041-190535- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1144 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 1235 AM CDT * AT 1143 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES NORTHEAST OF LEXINGTON OR 13 MILES SOUTH SOUTHWEST OF MASON CITY MOVING EAST NORTHEAST AT 30 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... MASON CITY BY MIDNIGHT CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 PM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, May 18, 2:56 PM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO IN 3RD PARAGRAPH NATIONAL WEATHER SERVICE NORTH PLATTE NE 256 PM CDT MON MAY 18 1998 ...FORECAST PROBLEM WILL BE TEMPERATURES...LOW CLOUDS AND THUNDERSTORM CHANCES... MODELS SIMILAR FORMING NEW 500 LOW AND WEST COAST TROUGH AND MAINTAINING 500 RIDGE OVER CENTRAL U.S. WITH HINT OF WEAK SHORTWAVE MOVING ACROSS NEBRASKA BY 00Z WEDNESDAY IN A WEAK VORT LOBE. THERE IS ANOTHER HINT OF ANOTHER SHORTWAVE INTO EASTERN COLORADO AT END OF FORECAST PERIOD. 850 FRONT GETS HUNG UP ON KS...NEB BORDER BY 36 HOURS WHERE IT REMAINS THROUGH END OF FORECAST PERIOD AND THIS FRONT IS THE KEY TO THE FORECAST. 18Z SFC ANALYSIS SHOWED A COLD FRONT EAST OF ABR TO EAST OF ONL TO HLC WITH LEE SIDE TROUGH OUT AHEAD OF FRONT. AVN AND NGM SHOW LLJ COMING INTO NEB TONIGHT AND TOMORROW NIGHT WHILE ETA DOES NOT SHOW THIS BUT SHOWS MOISTURE BACKING IN FROM EAST INTO CWA. 850 DEWPOINTS INCREASE TONIGHT AND TOMORROW IN LBF CWA WITH ETA BEING THE WETTEST MODEL WITH MORE MOISTURE THAN NGM SHOWING 0 TO 8 DEGREE DEWPOINTS ACROSS CWA AT 00Z TONIGHT WHILE NGM SHOWS 3 TO 6 DEGREE DEWPOINTS WITH MOST MOISTURE IN EASTERN CWA WHERE MOST UNSTABLE AIR REMAINS. ETAS TREND ON 850 DEWPOINTS CONTINUES ON 00Z TUESDAY WITH 6-16 DEW POINTS AT 00Z WHILE NGM RANGES FROM 7-9. ETA CONTINUES TO BE THE MOST UNSTABLE MODEL AND 700-500 DELTA T ON BOTH MODELS GREATER THAN 20 THROUGH THE PERIOD WHILE CWA REMAINS IN 700 THTE RIDGE AND 850 RIDGES BUILDS BACK INTO CWA TOMMORROW. THERE IS SOME Q VECTOR CONVERGENCE TOMORROW WITH 250 DIVERGENCE...850 CONVERGENCE AND SFC MOISTURE FLUX CONVERGENCE AT 00Z IN CWA AND THERE IS ALSO SOME GOOD UPSLOPE. THE BIG LIMITING FACTOR ON THUNDERSTORM DEVELOPMENT WILL BE THE WARM 700 TEMPS WHERE ETA REMAINS WARMER THAN THE NGM WITH COOLEST 700 TEMPS IN NORTH AND WARMEST IN THE SOUTH. ETA PROGS 700 TEMPS OF 9-10 OVER ALL OF CWA TONIGHT AND 8-10 TOMOROW WHILE NGM IS COOLER WITH TEMPS IN THE 7-9 DEGREE RANGE. THIS CAP WILL CONTINUE TO TRY TO SUPPRESS CONVECTION TONIGHT WITH BEST CHANCE IN THE NORTH. ONE PROBLEM FOR TOMORROW WOULD BE THE UPSLOPE COMBINED WITH THE 850 MOISTURE COMING BACK IN AND FEEL THAT STRATUS WILL DEVELOP TONIGHT AND ADVECT IN FROM EAST AND THIS WOULD KEEP THE MORNING CLOUDY ACROSS THE CWA AND THIS COULD AFFECT THE STABILITY TOMORROW DEPENDING ON HOW LONG THE STUFF TAKES TO BURN OFF. THIS STRATUS WILL BE FACTORED IN FOR TEMPERATURES AND WILL GO BETWEEN WARM FAN GUIDANCE AND COOLER FWC GUIDANCE. GOING FORECAST LOOKS GOOD BUT RECOMMEND BECOMING CLOUD LATE FOR LOW CLOUDS AND STRATUS TO OVERSPREAD AREA AND THEN RECOMMEND HAVING MORNING MENTION IN 2ND PERIOD FOR LOW CLOUDS BURNING OFF BY LATE MORNING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF EE 053/081 054/082 054 701233 ANW BB 054/081 055/080 055 702243 OGA EE 052/082 054/082 054 701233 ONL BB 057/080 058/081 057 702243 IML EE 053/083 055/084 055 701233 BBW EE 055/081 056/082 055 701233 VTN BB 051/081 054/080 054 702233 MICHELS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| May 19, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.